Alert archive / South Carolina / Freeze Warnings in 2017

Freeze Warning 1, NWS Wilmington, NC

March 3, 20176 counties in North Carolina; 7 counties in South Carolina

NWS Wilmington, NC issued this freeze warning at Mar 3, 2017, 3:29 AM EST for 6 counties in North Carolina; 7 counties in South Carolina. It took effect at Mar 4, 2017, 12:00 AM EST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 3, 2017, 3:29 AM EST (08:29 UTC)
In effect from
Mar 4, 2017, 12:00 AM EST
Expired
Mar 4, 2017, 9:00 AM EST
In force
9 hr
Issued by
NWS Wilmington, NC

Counties Bladen County, NC, Brunswick County, NC, Columbus County, NC, New Hanover County, NC, Pender County, NC, Robeson County, NC, Darlington County, SC, Dillon County, SC, Florence County, SC, Georgetown County, SC, Marion County, SC, Marlboro County, SC, Williamsburg County, SC

The radar

The Wilmington radar (KLTX), 61 km from the middle of the area, began a volume at 08:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 8.5 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2017-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2017-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -105 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2686 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
-105 m²/s²
0-3 km storm-relative helicity
-82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

753 
WWUS72 KILM 030829
NPWILM

URGENT - WEATHER MESSAGE
National Weather Service Wilmington NC
329 AM EST Fri Mar 3 2017

...Freezing temperatures expected late tonight...

NCZ087-096-099-105-106-SCZ017-023-024-032-033-039-053-032100-
/O.NEW.KILM.FZ.W.0001.170304T0500Z-170304T1400Z/
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-Marlboro-
Darlington-Dillon-Florence-Marion-Williamsburg-Inland Horry-
Including the cities of Lumberton, Elizabethtown, Bladenboro, 
Whiteville, Tabor City, Chadbourn, Lake Waccamaw, Burgaw, 
Surf City, Bennettsville, McColl, Hartsville, Darlington, 
North Hartsville, Dillon, Florence, Marion, Mullins, Kingstree, 
Conway, and Red Hill
329 AM EST Fri Mar 3 2017

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EST
SATURDAY...

The National Weather Service in Wilmington has issued a Freeze
Warning, which is in effect from midnight tonight to 9 AM EST
Saturday.

* Temperatures...Around 30 degrees.

* Timing...The coldest temperatures are expected in the few hours
  just before dawn to shortly after sunrise.

* Impacts...These temperatures may damage or kill sensitive
  vegetation, crops, potted plants, and local gardens.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. 

These conditions can kill crops and other sensitive vegetation, 
take action to protect them.

Ensure pets and livestock are brought inside or have adequate
protection from the cold.

&&

$$

NCZ107>110-SCZ054>056-032100-
/O.NEW.KILM.FZ.A.0001.170304T0500Z-170304T1400Z/
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Coastal Horry-Inland Georgetown-
Coastal Georgetown-
Including the cities of Wilmington, Masonboro, Myrtle Grove, 
Ogden, Carolina Beach, Seagate, Boiling Spring Lakes, Leland, 
Shallotte, Oak Island, Long Beach, Southport, Sunset Beach, 
Myrtle Beach, Socastee, North Myrtle Beach, Garden City, 
Little River, Andrews, Georgetown, and Murrells Inlet
329 AM EST Fri Mar 3 2017

...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY
MORNING...

The National Weather Service in Wilmington has issued a Freeze
Watch, which is in effect from late tonight through Saturday
morning.

* Temperatures...In the low to mid 30s.

* Timing...The coldest temperatures are expected in the few hours
  just before dawn to shortly after sunrise.

* Impacts...These temperatures may damage or kill sensitive
  vegetation, crops, potted plants, and local gardens.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Watch means sub-freezing temperatures are possible.

These conditions can kill crops and other sensitive vegetation, 
take action to protect them.

Ensure pets and livestock are brought inside or have adequate
protection from the cold.

&&

$$

17
3 follow-up statements
546 
WWUS72 KILM 031752
NPWILM

URGENT - WEATHER MESSAGE
National Weather Service Wilmington NC
1252 PM EST Fri Mar 3 2017

...Freezing temperatures expected late tonight...

SCZ054-056-031900-
/O.CAN.KILM.FZ.A.0001.170304T0500Z-170304T1400Z/
Coastal Horry-Coastal Georgetown-
Including the cities of Myrtle Beach, Socastee, 
North Myrtle Beach, Garden City, Little River, Georgetown, 
and Murrells Inlet
1252 PM EST Fri Mar 3 2017

...FREEZE WATCH IS CANCELLED...

The National Weather Service in Wilmington has cancelled the
Freeze Watch.

Temperatures are expected to bottom out in the mid to upper 30s in
the early morning hours of Saturday.

$$

NCZ107>110-SCZ055-041400-
/O.UPG.KILM.FZ.A.0001.170304T0500Z-170304T1400Z/
/O.EXA.KILM.FZ.W.0001.170304T0500Z-170304T1400Z/
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Inland Georgetown-
Including the cities of Wilmington, Masonboro, Myrtle Grove, 
Ogden, Carolina Beach, Seagate, Boiling Spring Lakes, Leland, 
Shallotte, Oak Island, Long Beach, Southport, Sunset Beach, 
and Andrews
1252 PM EST Fri Mar 3 2017

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EST
SATURDAY...

The National Weather Service in Wilmington has issued a Freeze
Warning, which is in effect from midnight tonight to 9 AM EST
Saturday. The Freeze Watch is no longer in effect.

* Temperatures...In the lower 30s.

* Timing...The coldest temperatures are expected in the few 
  hours just before dawn to shortly after sunrise.

* Impacts...These temperatures may damage or kill sensitive 
  vegetation, crops, potted plants, and local gardens.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions can kill crops and other 
sensitive vegetation, take action to protect them.

&&

$$

NCZ087-096-099-105-106-SCZ017-023-024-032-033-039-053-041400-
/O.CON.KILM.FZ.W.0001.170304T0500Z-170304T1400Z/
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-Marlboro-
Darlington-Dillon-Florence-Marion-Williamsburg-Inland Horry-
Including the cities of Lumberton, Elizabethtown, Bladenboro, 
Whiteville, Tabor City, Chadbourn, Lake Waccamaw, Burgaw, 
Surf City, Bennettsville, McColl, Hartsville, Darlington, 
North Hartsville, Dillon, Florence, Marion, Mullins, Kingstree, 
Conway, and Red Hill
1252 PM EST Fri Mar 3 2017

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
EST SATURDAY...

* Temperatures...From the upper 20s to the lower 30s.

* Timing...The coldest temperatures are expected in the few 
  hours just before dawn to shortly after sunrise.

* Impacts...These temperatures may damage or kill sensitive 
  vegetation, crops, potted plants, and local gardens.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions can kill crops and other 
sensitive vegetation, take action to protect them.


&&

$$

40
575 
WWUS72 KILM 040245
NPWILM

URGENT - WEATHER MESSAGE
National Weather Service Wilmington NC
945 PM EST Fri Mar 3 2017

...Freezing temperatures expected late tonight...

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053-055-041400-
/O.CON.KILM.FZ.W.0001.170304T0500Z-170304T1400Z/
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Horry-Inland Georgetown-
Including the cities of Lumberton, Elizabethtown, Bladenboro, 
Whiteville, Tabor City, Chadbourn, Lake Waccamaw, Burgaw, 
Surf City, Wilmington, Masonboro, Myrtle Grove, Ogden, 
Carolina Beach, Seagate, Boiling Spring Lakes, Leland, Shallotte,
Oak Island, Long Beach, Southport, Sunset Beach, Bennettsville, 
McColl, Hartsville, Darlington, North Hartsville, Dillon, 
Florence, Marion, Mullins, Kingstree, Conway, Red Hill, 
and Andrews
945 PM EST Fri Mar 3 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EST SATURDAY...

* Temperatures...Will bottom between 30 and 32 degrees.

  Isolated 28 and 29 degree readings will be possible north
  of a line extending from Burgaw across White Lake, Maxton and 
  Bennettsville to Hartsville.

* Timing...The 32 or less degree readings will occur early
  Saturday morning mainly between 5 AM and 8 AM. 

* Impacts...These cold temperatures may damage or even kill
  sensitive vegetation, crops, potted plants and local vegetable
  and fruit gardens and trees respectively. Outside pets and
  livestock may also be sensitive to sub-freezing temperatures. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions can kill and damage crops and 
other sensitive vegetation, take action to protect them.

Outside pets and livestock will need some protection from these
cold temperatures which could entail an outside warm shelter or 
simply bringing your pets inside.

&&

$$

Dough
904 
WWUS72 KILM 041337
NPWILM

URGENT - WEATHER MESSAGE
National Weather Service Wilmington NC
837 AM EST Sat Mar 4 2017

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053-055-041445-
/O.EXP.KILM.FZ.W.0001.000000T0000Z-170304T1400Z/
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Horry-Inland Georgetown-
Including the cities of Lumberton, Elizabethtown, Bladenboro, 
Whiteville, Tabor City, Chadbourn, Lake Waccamaw, Burgaw, 
Surf City, Wilmington, Masonboro, Myrtle Grove, Ogden, 
Carolina Beach, Seagate, Boiling Spring Lakes, Leland, Shallotte,
Oak Island, Long Beach, Southport, Sunset Beach, Bennettsville, 
McColl, Hartsville, Darlington, North Hartsville, Dillon, 
Florence, Marion, Mullins, Kingstree, Conway, Red Hill, 
and Andrews
837 AM EST Sat Mar 4 2017

...FREEZE WARNING WILL EXPIRE AT 9 AM EST THIS MORNING...

$$

TRA

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this freeze warning went out at Mar 3, 12:33 AM EST, 2 hours 56 minutes earlier.

Area forecast discussion, Mar 3, 12:33 AM EST, 2 hours 56 minutes before
Area Forecast Discussion...cor
National Weather Service Wilmington NC
1233 AM EST Fri Mar 3 2017

.SYNOPSIS...
A cooling trend is underway and it will peak Friday night
through Saturday night. Both nights could bring inland freezing
temperatures. A warmup then ensues on Sunday until a cold front
arrives Wednesday.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
As of 730 PM Thursday...Some re-aligning of the thin to opaque
jetstream cirrus across the FA applied. The majority of this
upper level moisture will get shunted east and south of the FA
by daybreak Fri. Some tweaking to both hourly sfc temps and
dewpoints due to latest obs and trends. Lowered tonights mins by
1 to 2 degrees at most based on latest guidance. With a greater
than 5 degree sfc dewpoint depression, frost should not be a
concern even with min temps fcst in the mid 30s.

Previous........................................................
As of 3 PM Thursday... Rapid cooling and drying has followed
this morning's FROPA. After an initial drop in temperatures this
morning, we are gradually inching back up towards 60 for most
locations. A persistent jet-stream cirrus streak of varying
extent and opacity will continue to move overhead through the
afternoon, thinning out overnight. Dewpoints have crashed and
now range from the mid 30s to low 30s for most locations.

For tonight, expect mainly clear skies with a consensus of
guidance giving us lows in the upper 30s. Some far inland
locations could see mid 30s, but low dewpoints should preclude
more than patchy frost formation.

Friday will be dry and sunny with seasonal temperatures as high
pressure builds in from the west. Highs expected in the lower
to mid 60s.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH SATURDAY NIGHT/...
As of 300 PM Thursday...Clear skies and cold weather are on tap
through the period. Chilly high pressure builds in from the north
while mid level flow is out of the WNW around a large vortex over
New England states. Both nights will feature low temperatures
within a few degrees of freezing away from the beaches while
Saturday highs struggle into the low to mid/upper 50s from N to
S. Due to such a warm winter most foliage and agriculture is
enough underway that we've declared the growing season
officially underway. This will likely mean that some Freeze
Watches/Warnings will be needed for parts of the area.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 330 AM Thursday...Near zonal flow and high pressure
migrating offshore will mark the onset of a pronounced warming
trend. Sunday remains below climate but warming in earnest
Monday onward with 70s by Tuesday. Uncertainly Wednesday since
clouds and showers may temper the warmth somewhat, but it
appears we will remain above normal much of the upcoming week.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
As of 06Z...High confidence in VFR through the valid period.

High pressure will ridge across the area overnight and on Friday
creating NW winds and SKC through the period. Winds overnight and
the first part of Friday will be light, but a weak front/surge will
drop across the region late Friday morning with a rapid uptick in
wind speeds. By the aftn, NW winds will likely gust over 20 kts at
all terminals, before only slowly easing overnight.

Extended Outlook...VFR expected through the period except for
late Tue when a cold front with pcpn will approach from the
west.

&&

.MARINE...
NEAR TERM /tonight through Friday/...
As of 745 PM Thursday...The sfc pg will relax enough for winds
to drop into the 10 to 15 kt range. Wind directions mainly in
the NNW to N range. Significant seas will drop and hold in the 1
to 3 foot or 2 to 4 foot range. Wind driven waves will dominate
with short periods at 4 to 5 seconds. Not much of any ground
swell affecting the local waters.

Previous....................................................
As of 3 PM Thursday...Have allowed the Small Craft Advisory to
expire on time at 3 PM as conditions continue to improve over
the waters. Expect N to NW winds of 10 to 15 kts though the
period with some gusts up to 25 kts this afternoon. Seas of 3 to
5 ft this afternoon will subside to 2 to 4 ft tonight and 2 to
3 ft by Friday afternoon.

SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...

As of 300 PM Thursday...The gradient wind and seas may be
SCEC- worthy early in the period but the gradient will be in
the process of easing as the direction remains N to NW. The
center of the high builds in on Saturday and the winds drop off
more decidedly and waves abate. Saturday night the axis of the
high will slowly move offshore allowing for some variability in
the light winds though a northerly component will be the most
prevalent.

LONG TERM /SUNDAY AND MONDAY/...
As of 330 AM Thursday...A nice marine period as high pressure
migrates across the waters and offshore. This will lead to a
veering wind profile with speeds generally 15 KT or less and
seas of 2-3 feet. No TSTMS or restrictions to visibility are
expected.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...MBB
NEAR TERM...DCH/JDW
SHORT TERM...MBB
LONG TERM...MJC
AVIATION...JDW
MARINE...
Hazardous weather outlook, Mar 2, 8:08 PM EST, 7 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
808 PM EST Thu Mar 2 2017

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053-055-040115-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Horry-Inland Georgetown-
808 PM EST Thu Mar 2 2017

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

For Friday afternoon and Saturday Afternoon...
Fire weather concerns, relative humidity values will drop to around
25 percent each afternoon.

For Saturday and Sunday mornings...
Freezing temperatures are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-110-SCZ054-056-040115-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
808 PM EST Thu Mar 2 2017

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

For Friday afternoon and Saturday Afternoon...
Fire weather concerns, relative humidity values will drop to 25 to 30
percent each afternoon.

For Saturday and Sunday mornings...
Freezing temperatures are possible away from the beaches.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-040115-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
808 PM EST Thu Mar 2 2017

This Hazardous Weather Outlook is for The adjacent Coastal Waters.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

For Fri afternoon thru Fri night...
Small craft exercise caution conditions possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

dch

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 3:29 AM ESTFreeze WatchILMBrunswick, New Hanover9 hr
Mar 3, 3:17 AM ESTSmall Craft AdvisoryILM26 hr

Nearby

Freeze Warnings in South Carolina, 2017Freeze Warnings in North Carolina, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.